Virginia, 2023

Hail and Damaging Winds in Virginia, June 27, 2023

June 27, 2023 · NWS AKQ · 8 events in 4 counties and zones

An occluded low over Michigan and trough over the East Coast allowed for seasonably strong shear and relatively high mid level lapse rates to overspread the region. This resulted in scattered storms which produced damaging winds and large hail on June 26.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$4,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

An occluded low over Michigan and trough over the East Coast allowed for seasonably strong shear and relatively high mid level lapse rates to overspread the region. This resulted in scattered storms which produced damaging winds and large hail on June 26. Additionally, the cold front stalled in the mountains allowing for scattered storms to continue into the early morning hours of June 27. Additional thunderstorms developed during the afternoon of June 27 as the cold front slowly pushed through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 27, 12:32 AM EST, 10 minutes earlier.

Area forecast discussion, Jun 27, 12:32 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
132 AM EDT Tue Jun 27 2023

.SYNOPSIS...
A cold front will cross the area this overnight from the west.
Strong to severe thunderstorms are expected through early
Tuesday morning. Trough remains over the area on Tuesday,
bringing another chance for showers and storms.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1100 PM EDT Monday...

Quick update to add SVR Tstm Watch 398 for all of NE NC until
10z/6 AM. Currently watching the complex of tstms just east of
RDU which could impact NE NC between midnight-3 AM. This is the
one area (along with Hampton Roads/interior SE VA) where there
is still moderate to strong instability and any storm that does
move in could produce large hail and damaging winds. While the
watch goes until 6 AM, do expect the SVR threat to wind down
from NW-SE between now and 3-4 AM. The threat is finally over
across our NW tier of counties as tstms have transitioned into
stratiform rain.

Previous Discussion as of 1000 PM EDT...

Extending WW 393 in our western tier of counties until midnight
EDT. Have some showers re-firing to the NNW in association with
the cold front dropping across the region, and have pushed PoPs
back into the high end chance range into the early overnight
hours NW of RIC. Remainder of the forecast still looking in good
shape.

Previous forecast...

		As of 330 PM EDT Monday...

Latest satellite showing plume of drier air lifting across the
mid- South into the Carolinas and lower mid-Atlantic. Scattered
showers and isolated thunderstorms have developed largely as
expected over the piedmont and points westward. Mid to high
debris clouds from last nights MCS/MCV still holding firm east
of I-95. Farther west has broken out with scattered CU field
popping up now, with MLCAPE responding and climbing into the
2-3k J/Kg. 18Z soundings just to our southwest showing mid-level
lapse rates into the 7-8 deg C/Km range over western Carolinas,
and into the 6.5-7.5 range over our SW third (I-85 corridor).
SVR Watch 393 in effect until 10PM. Would expect a second watch
would eventually follow for coastal counties in relatively short
order.

Enhanced Risk continues over our VA and NC counties but has been cut
back to slight with substantial clouds over the Delmarva.
Timing the storms for the remainder of the day into tonight should
bring thunderstorms to our piedmont counties now through 6pm, and
through the I-95 corridor between 6-9pm, and over the coast between
7 and midnight.

Given the steep lapse rates and -10 to -30 CAPE, still
suspecting large hail and frequent to continuous lightning will
be a threat over our area, but it's hard to miss inverted V look
to soundings (DCAPE 1000-1500 J/kg) with strong damaging winds
as our primary threat. Finally, given flash flood guidance being
quite low over our urban areas and much of eastern VA, a Flood
Watch was issued for the I-64 corridor from RIC metro to Hampton
Roads including all of coastal/eastern VA.

Severe threat ends after 02-04z/10-12 am EDT, but storms could
linger into the overnight hours, especially over eastern sections.
Early morning lows will be in the mid to upper 60s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
As of 350 PM EDT Monday...

Upper trough will remain over the region on Tuesday, with a
broad area of low pressure extending south into the area. Expect
that this will result in additional scattered to numerous
showers and thunderstorms developing Tuesday afternoon and
evening. Pops have been remain in 50-80% range, with the highest
chance across central VA/northern neck over to the MD Eastern
Shore. Expect the stalled front over the coastal plain will be
the focus but not really keying in on severe potential at this
time. Chances for heavy rain continue, but not expecting
widespread flooding issues with steering flow remaining high
enough to keep storms from stalling. However, urban/poor
draining flooding over Hampton Roads could remain an issue. High
temperatures on Tuesday will be in the middle to upper 80s.

Drier and sunnier conditions are expected on Wednesday as the
trough moves off the coast. Pops of around 20% continue for the
Eastern Shore for convection along the lingering boundary. High
temperatures on Wednesday will be in the mid to upper 80s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 350 PM EDT Monday...

After a day or two to dry out a bit, weather starts to look a
bit more active heading into the holiday weekend. Ridging aloft
over the southern Plains and northern Mexico will try to expand
NE late this week into the weekend (but should remain SW of the
area) while another upper trough slowly tracks from the Canadian
prairies into the upper Great Lakes. The flow aloft will remain
W or NW through the weekend in between these two features.

Thursday and even much of Friday look to remain mainly dry,
though dew points steadily rise into the upper 60s to low 70s on
Friday and low-mid 70s for Saturday/Sunday. Given high
temperatures in the 80s to near 90F each day, this should result
in adequate instability/moisture for aftn/evening tstms. Slight
to low end PoPs in place for Friday, with higher chances over
the weekend. Embedded shortwaves in the developing NW flow
aloft should provide the necessary forcing for convection each
day Sat-Mon. Timing in this type of pattern is quite difficult
this far out, but will have chc PoPs each day (highest during
the aftn/evening as is typical this time of year). Will continue
to have slight chc-low chc PoPs on Monday for tstms as well.
Lows mainly in the 60s Fri AM, with upper 60s-lower 70s from
Sat-Mon.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 130 AM EDT Tuesday...

Widespread showers/tstms that are near the bay/coast will impact
PHF/ORF/ECG with reduced VSBYs and brief gusty winds between now
and 08-09z. After that, dry wx is expected through early aftn
before another round of scattered tstms occurs from mid aftn
through the evening. CIGs should remain mostly VFR through the
period outside of brief MVFR near the coast between 09-13z this
morning. Winds will remain SSW-SW through the period and may
gust to 20 kt during the day today.

Outlook: Unsettled conditions continue on Wed, as an upper
trough lingers over the area, with a chc of primarily
aftn/evening showers/tstms. Drier conditions return by Thursday
as the trough pushes offshore.

&&

.MARINE...
As of 210 PM EDT Monday...

Anomalously strong low pressure (for late June) is over Michigan
this afternoon, with a cold front well to our west (over the
Appalachians). Winds are SSW at 10-15 kt, with 2-3 ft seas and
1-2 ft waves. Southerly winds increase to 15-20 kt on the
ocean/~15 kt on the bay/rivers/sound by this evening. Gusts of
20-25 kt are expected on the ocean (mainly N of Cape Charles),
with occasional 20 kt gusts expected on the bay/rivers this
aftn through the first part of tonight. Seas build to 3-4 ft
S/4-5 ft N by this evening. Waves on the Bay will build to 2-3
ft during this time. Even though it is marginal, will maintain
SCAs for the nrn two coastal zones from this evening thru early
Tues morning (mainly for seas). Waves/seas should remain below
advisory criteria elsewhere, and SCA gusts are not expected to
be frequent enough to warrant headlines. Winds diminish to
10-15 kt (but remain S-SSW) by Tuesday. Not sure how long the
4-5 ft seas persist across the nrn waters, so have ended the SCA
at 11z/7 AM Tue for now.

The bigger story for this evening-early tonight will be the
threat for strong to severe tstms over the waters. Still
expecting widespread tstms from late this aftn into late
evening. These storms may consolidate into a line as they
approach/track across the waters. The most likely timing for
strong to severe storms over the waters is from 22-04z/6 PM-
midnight. SMWs will be needed and gusts in excess of 50 kt are
possible. Winds diminish to 10-15 kt on Tue with scattered
aftn/evening tstms expected (a few SMWs may be needed). Sub-SCA
conditions (with lower tstm chances) are expected from Wed-Fri
as that weak cold front finally crosses the waters.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flood Watch until 4 AM EDT early this morning for VAZ084-086-
     089-090-093-095>098-100-523>525.
MARINE...Small Craft Advisory until 7 AM EDT this morning for ANZ650-
     652.

&&

SYNOPSIS...MAM
NEAR TERM...ERI/MAM
SHORT TERM...CP/MAM
LONG TERM...ERI/MAM
AVIATION...ERI/MAM
MARINE...ERI/JDM
Hazardous weather outlook, Jun 27, 12:25 AM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
125 AM EDT Tue Jun 27 2023

MDZ021>024-VAZ048-060>062-064-068-069-075>078-083-509>512-515-
517>522-270630-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-New Kent-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-
Western Henrico (Including the City of Richmond)-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
125 AM EDT Tue Jun 27 2023

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-270630-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-
125 AM EDT Tue Jun 27 2023

...SEVERE THUNDERSTORM WATCH 398 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

VAZ098-100-270630-
Virginia Beach-Northampton-
125 AM EDT Tue Jun 27 2023

...FLOOD WATCH IN EFFECT UNTIL 4 AM EDT EARLY THIS MORNING...
...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 3 AM EDT EARLY THIS
MORNING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.
   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-270630-
Accomack-
125 AM EDT Tue Jun 27 2023

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 3 AM EDT EARLY THIS
MORNING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ084-086-089-090-093-095>097-523>525-270630-
Gloucester-Mathews-Surry-James City-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-York-Newport News-Hampton/Poquoson-
125 AM EDT Tue Jun 27 2023

...FLOOD WATCH IN EFFECT UNTIL 4 AM EDT EARLY THIS MORNING...
...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 3 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ065>067-079>082-085-087-088-092-513-514-516-270630-
Mecklenburg-Lunenburg-Nottoway-Brunswick-Dinwiddie-Prince George-
Charles City-Middlesex-Greensville-Sussex-Southampton-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Eastern Henrico-
125 AM EDT Tue Jun 27 2023

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 3 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-270630-
Maryland Beaches-
125 AM EDT Tue Jun 27 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ102-270630-
Eastern Currituck-
125 AM EDT Tue Jun 27 2023

...SEVERE THUNDERSTORM WATCH 398 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 26, 11:55 PM EST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1255 AM EDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     Tstm Wnd Dmg     1 NE Addison            37.21N 77.49W
06/27/2023                   Dinwiddie          VA   Utility Company

            Over 650 power outages just northeast of
            Addison that were likely caused by storms.

&&
Special weather statement, Jun 26, 11:58 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1258 AM EDT Tue Jun 27 2023

VAZ088>090-092-093-095>097-523>525-270545-
Isle of Wight VA-Hampton/Poquoson VA-Surry VA-Norfolk/Portsmouth VA-
Sussex VA-Southampton VA-Newport News VA-Suffolk VA-York VA-
James City VA-Chesapeake VA-
1258 AM EDT Tue Jun 27 2023

...Strong thunderstorms will impact portions of Isle of Wight,
northeastern Southampton, southeastern York, eastern Sussex,
southeastern James City and Surry Counties, the City of Poquoson, the
western City of Norfolk, the northwestern City of Chesapeake, the
City of Hampton, the City of Newport News, the City of Portsmouth and
the northeastern City of Suffolk through 145 AM EDT...

At 1258 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scotland to near Ivor to near Courtland.
Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

Strong thunderstorms will be near...
  Surry and Scotland around 105 AM EDT.
  Isle Of Wight around 110 AM EDT.
  Smithfield, Carrsville and Fort Eustis around 115 AM EDT.
  Newport News, Lee Hall, Denbigh and Zuni around 120 AM EDT.
  Windsor, Patrick Henry Field, Rescue and Tabb around 125 AM EDT.
  Hampton, Seaford, Christopher Newport University, Suffolk, Kings
  Fork, Crittenden and Beaconsdale around 130 AM EDT.
  Downtown Suffolk and Northampton around 135 AM EDT.
  Hampton University, Old Dominion University, Langley AFB,
  Portsmouth, Fort Monroe, Driver and Norfolk NAS around 140 AM EDT.

Other locations impacted by these storms include Vicksville, Pons,
Carrollton, Chippokes State Park, Longview, Oriana, Huntersville,
Yale, Lumberton and Chuckatuck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
south central and southeastern Virginia.

&&

LAT...LON 3677 7737 3702 7717 3713 7714 3719 7707
      3719 7704 3720 7704 3724 7635 3721 7635
      3720 7632 3715 7626 3710 7623 3707 7623
      3700 7626 3698 7622 3695 7622 3666 7640
TIME...MOT...LOC 0458Z 267DEG 40KT 3720 7684 3697 7691 3676 7708

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Wray
Local storm report, Jun 26, 11:59 PM EST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1259 AM EDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     Tstm Wnd Dmg     2 WSW Gum Tree          37.81N 77.51W
06/26/2023                   Hanover            VA   Public

            Corrects previous tstm wnd dmg report from 2
            WSW Gum Tree. Report from mPING: Trees
            uprooted or snapped; Roof blown off.

&&

jo
Local storm report, Jun 27, 12:03 AM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
103 AM EDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     Tstm Wnd Gst     Tangier                 37.83N 76.00W
06/26/2023  M69 MPH          Accomack           VA   AWOS

            TGI Tangier Island AWOS.

&&
Local storm report, Jun 27, 12:36 AM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
136 AM EDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     Tstm Wnd Gst     5 NW Silver Beach       37.54N 76.02W
06/26/2023  M43 MPH          ANZ631             VA   Mesonet

            Mesonet station RPLV2 Rappahannock Light.

&&
Special weather statement, Jun 27, 12:40 AM EST, 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
140 AM EDT Tue Jun 27 2023

VAZ100-270615-
Northampton VA-
140 AM EDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of southern Northampton
County through 215 AM EDT...

At 140 AM EDT, Doppler radar was tracking a strong thunderstorm near
Cape Charles, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Cape Charles around 150 AM EDT.
  Cheriton and Bay View around 155 AM EDT.

Other locations impacted by this storm include Simpkins, Capeville,
Townsend, Kiptopeke State Park, Oyster, Eastville, Kiptopeke,
Cheapside, Plantation and Dalbys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
eastern Virginia.

&&

LAT...LON 3708 7589 3707 7596 3722 7605 3735 7602
      3741 7567
TIME...MOT...LOC 0540Z 240DEG 21KT 3721 7605

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Zimmerman

The radar

The Norfolk radar (KAKQ), 67 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Norfolk (C)

When
June 27, 12:42 AM EST
Where
Norfolk (C) County, Ocean View
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
36.950, -76.250

Around 4,000 power outages were reported around Ocean View. Tree and power line damage from the storms was likely the cause.

Thunderstorm Wind, Norfolk (C)

When
June 27, 12:43 AM EST
Where
Norfolk (C) County, 0.88 mi SW of (Ngu)nas Norfolk
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
36.920, -76.290

A picture on social media showed a tree which had been blown over by the storm at Sewells Point Golf Course.

Thunderstorm Wind, Norfolk (C)

When
June 27, 12:45 AM EST
Where
Norfolk (C) County, 2.35 mi SSE of Ocean View
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$2,000
Reported by
Public
Coordinates
36.920, -76.230

Multiple trees and power lines were reported down in Norfolk. A picture was sent in which showed a large tree which had been uprooted.

Thunderstorm Wind, Suffolk (C)

When
June 27, 12:48 AM EST
Where
Suffolk (C) County, 0.89 mi SW of Nansemond
Measured
50 kt (58 mph) estimated gust
Crop damage
$250
Reported by
Public
Coordinates
36.760, -76.490

A tree was reported down on the median of US-13 in Suffolk.

Hail, Chesapeake (C)

When
June 27, 12:55 AM EST
Where
Chesapeake (C) County, 0.89 mi SW of Great Bridge
Measured
1 in hail
Reported by
Public
Coordinates
36.710, -76.240

The public reported quarter sized hail in Great Bridge.

Hail, Virginia Beach (C)

When
June 27, 1:00 AM EST
Where
Virginia Beach (C) County, 2.07 mi N of Powells Xrds
Measured
1 in hail
Reported by
Public
Coordinates
36.860, -76.130

A report from mPING of quarter sized hail in Virginia Beach was sent it.

Thunderstorm Wind, Virginia Beach (C)

When
June 27, 3:50 PM EST
Where
Virginia Beach (C) County, 0.69 mi S of Virginia Beach
Measured
50 kt (58 mph) estimated gust
Crop damage
$250
Reported by
Public
Coordinates
36.840, -75.980

Tree limbs were reported down along Virginia Beach Boulevard.

Thunderstorm Wind, Virginia Beach (C)

When
June 27, 4:05 PM EST
Where
Virginia Beach (C) County, 0.89 mi SW of Creeds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$250
Reported by
Utility Company
Coordinates
36.590, -76.040

Tree limbs were reported down onto powerlines at Munden Point Park. Numerous power outages were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113241, 1113243, 1113242, 1113239, 1113235, 1113236, 1113245, 1113247.